Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Sep 3, 2012, 4:17 PM EDT for Fairfield County, Lexington County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2012, 4:17 PM EDT (20:17 UTC)
- Expired
- Sep 3, 2012, 5:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Columbia, SC
Counties Fairfield County, SC, Lexington County, SC
The radar
The Columbia radar (KCAE), 35 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
250
WWUS82 KCAE 032017
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT MON SEP 3 2012
SCZ021-027-028-030-032115-
AIKEN-FAIRFIELD-LEXINGTON-RICHLAND-
417 PM EDT MON SEP 3 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
LEXINGTON...RICHLAND AND AIKEN COUNTIES THROUGH 515 PM EDT...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS. THIS LINE EXTENDED FROM 14 MILES
NORTH OF WINNSBORO...TO IRMO...TO 15 MILES SOUTH OF
LEESVILLE...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
IRMO...LEESVILLE...LEXINGTON...OAK GROVE...RED BANK...ST. ANDREWS AND
WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY RAINFALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS OUT ON AREA LAKES SHOULD USE EXTRA CAUTION AS THE STORMS
APPROACH.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3455 8095 3454 8088 3450 8088 3449 8090
3447 8089 3419 8092 3356 8145 3376 8164
3408 8141 3408 8139 3409 8140 3422 8134
3424 8131 3425 8133 3457 8121
TIME...MOT...LOC 2015Z 214DEG 28KT 3460 8115 3413 8123
3372 8156
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Sep 3, 2:38 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 3, 2:38 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 238 PM EDT MON SEP 3 2012 .SYNOPSIS... HIGH PRESSURE WILL WEAKEN THIS AFTERNOON AS AN UPPER LOW WITH THE REMNANTS OF ISAAC APPROACHES THE AREA FROM THE WEST TONIGHT. THIS UPPER LOW WILL WEAKEN TO AN UPPER TROUGH BUT WILL STILL COVER THE REGION TUESDAY THROUGH WEDNESDAY. THE UPPER TROUGH WILL BEGIN TO MOVE FARTHER TO THE EAST BY THURSDAY. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE PERIOD BUT THE BEST CHANCES WILL BE IN THE AFTERNOON AND EVENING HOURS. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...THE UPPER LOW CONTAINING THE REMNANTS OF ISAAC WILL CONTINUE TO DRIFT SLOWLY SOUTHEAST TOWARD THE REGION. AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS THE FORECAST AREA DURING THE PAST HOUR. THEREFORE...INCREASED THE POPS TO 60 IN MOST LOCATIONS BUT UPPED POPS TO 80 PERCENT IN THE EAST AND NORTHEAST COUNTIES. ALSO...LOWERED TEMPERATURES THE REST OF THE AFTERNOON INTO THE MIDDLE 80S. OTHERWISE...THE UPPER LOW IS EXPECTED TO BECOME LESS DEFINED AS IT SHEARS OUT AND BECOMES A WEAK OPEN WAVE BY TONIGHT. ATMOSPHERIC MOISTURE REMAINS QUITE...PWATS CLOSE TO 2 INCHES. SPC HAS CAE FORECAST AREA IN A SEE TEXT. MODERATE TO STRONG AFTERNOON INSTABILITY. LIS -6. CAPES AROUND 2000 J/KG BUT WILL HAVE TO OVERCOME A MID LEVEL CAP. HOWEVER...PULSE STORMS MAY BECOME STRONG AND APPROACH SEVERE LIMITS IF THERE IS A HIGH REFLECTIVITY ELEVATED CORE PRESENT IN ANY OF THE STORMS. THE VIL OF THE DAY IS 69. ALSO...SATELLITE BRANCH MENTIONED THE POSSIBILITY OF SHOWERS AND STORMS CONTAINING HEAVY RAIN AND THE FACT THAT THE ACTIVITY WILL MOVE SLOWLY. TONIGHT...PRECIPITATION WILL LINGER INTO THE EVENING. DECIDED TO INCREASE POPS TO 60-70 PERCENT IN THE WEST AND 50 PERCENT IN THE EAST DURING THE EARLY EVENING HOURS BUT WILL GO WITH THE GOING 30-40 PERCENT FOR THE REST OF THE NIGHT EXCEPT FOR A 20 PERCENT CHANCE IN THE FAR EAST PORTION OVERNIGHT. THINK HEAVY RAIN FROM TRAINING STORMS COULD BE MORE OF AN ISSUE THROUGH TONIGHT. TEMPERATURES TODAY WILL AGAIN BE WARM IN THE LOWER 90S TO AROUND 90 AND BE DEPENDENT ON CLOUD COVER. LOWS TONIGHT WILL BE LIMITED BY CONVECTIVE DEBRIS CLOUDS AND SHOULD BE IN THE 70S. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... THE REMNANTS OF ISAAC FURTHER SHEAR AND THE PLUME OF TROPICAL MOISTURE BECOMES ELONGATED FROM THE GULF COAST NORTHEASTWARD ALONG THE APPALACHIANS INTO NEW ENGLAND BY TUESDAY NIGHT. MOISTURE TRANSPORT WILL INCREASE OVER THE UPSTATE AND WESTERN MIDLANDS AND THE INTERACTION WITH DAYTIME HEATING SHOULD YIELD ANOTHER ROUND OF DIURNAL DEEP MOIST CONVECTION WITHIN A MOIST ADIABATIC ENVIRONMENT WITH PWATS EXCEEDING 2 INCHES...CLOSE TO 150 PERCENT OF NORMAL. HAVE INCREASED POPS A BIT FOR WEDNESDAY...FROM CLOSE TO LIKELY WEST TO CHANCE EAST. CHANCES DECREASE DURING THE OVERNIGHT PERIOD TUESDAY NIGHT...ESPECIALLY IN THE EASTERN PART OF THE FORECAST AREA WITH THE LOSS OF DAYTIME HEATING. TEMPERATURES SHOULD BE COOLER ON TUESDAY IN THE MID TO UPPER 80S DUE TO EXTENSIVE CLOUD COVER IN THE TROPICAL AIRMASS. ON WEDNESDAY...A WEAK FRONTAL BOUNDARY WILL PUSH TOWARDS THE FORECAST AREA AND THE AXIS OF DEEP LAYER MOISTURE...LEFTOVER FROM THE REMNANTS OF ISAAC ALSO SHIFTS TO THE EAST. MODELS DIFFER IN THE TIMING OF THE FRONT PUSHING THROUGH THE AREA. NEVERTHELESS...WILL AGAIN NEED TO CARRY CHANCE POPS WITH ABUNDANT DEEP LAYER MOISTURE PRESENT...PWATS CONTINUING OVER 2 INCHES AND MODERATE INSTABILITY. THE HEAVY RAIN THREAT WILL ALSO CONTINUE THROUGH MID WEEK RESULTING FROM THE TRAINING OF STORMS WITH HIGH LIQUID WATER CONTENT. TEMPERATURES WILL REMAIN WARM IN THE MID TO UPPER 80S FOR HIGHS AND LOWS IN THE 70S. && .LONG TERM /THURSDAY THROUGH MONDAY/... FEW CHANGES TO THE EXTENDED FORECAST. MEDIUM RANGE GUIDANCE IN REASONABLE AGREEMENT WITH PUSHING A WEAK BOUNDARY THROUGH THE AREA OR HAVING THE FRONT BECOME DIFFUSE OVER THE AREA THURSDAY WITH A BREAK IN THE ACTIVE WEATHER FRIDAY. TEMPERATURES WILL REBOUND BACK TO HIGHS AROUND 90 FOR FRIDAY WITH LOWS FALLING INTO THE UPPER 60S ACROSS MOST OF THE FORECAST AREA AS SOME DRIER AIR WORKS IN FROM THE NORTHWEST. BOTH OPERATIONAL RUNS OF THE GFS/ECMWF SHOWING A DYNAMIC UPPER TROUGH DIGGING ACROSS THE GREAT LAKES AND MIDWESTERN STATES ON SATURDAY AND CLOSING OFF AN UPPER LOW OVER THE WESTERN OHIO VALLEY BY SUNDAY. STRONG JET ENERGY ROTATING THROUGH THE BASE OF THE UPPER TROUGH SHOULD BRING INCREASED DYNAMICS TOWARDS THE FORECAST AREA BY SUNDAY AND RESULT IN INCREASED CHANCES FOR PRECIPITATION. LATEST GFS INDICATING FRONT FINALLY PUSHING OFFSHORE BY MONDAY BUT WILL KEEP IN A SLIGHT CHANCE FOR SHOWERS GIVEN SOMEWHAT LOW CONFIDENCE IN TIMING. LOWS SATURDAY THROUGH MONDAY IN THE 60S...WITH HIGHS IN THE 80S. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THROUGHOUT THE FORECAST AREA CURRENTLY. CEILING/VISIBILITY RESTRICTIONS AND GUSTY WINDS INCLUDED AT CAE/CUB/OGB WHERE STORMS HAVE ALREADY DEVELOPED. SHOWER AND THUNDERSTORM ACTIVITY WILL BEGIN TO DIMINISH AS DIURNAL HEATING SUBSIDES. OUTSIDE OF SHOWERS/STORMS VFR CONDITIONS SHOULD PREVAIL THROUGH TONIGHT. LOW CHANCE FOR FOG EARLY TUESDAY MORNING DUE TO CLOUD COVER AND A LOW LEVEL JET...EXCEPT AT FOG PRONE AGS/OGB WHERE MVFR CONDITIONS WERE INCLUDED. UPDATES WILL CONTINUE TO BE MADE FOR FOG/STRATUS AS CONFIDENCE IMPROVES. EXTENDED AVIATION OUTLOOK...POSSIBILITY OF LATE NIGHT/EARLY MORNING FOG/STRATUS...AND TEMPORARY REDUCED CEILINGS AND VISIBILITIES IN AFTERNOON/EVENING THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 07
Hazardous weather outlook, Sep 3, 3:47 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 347 AM EDT MON SEP 3 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040800- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 347 AM EDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 3, 1:25 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
125 PM EDT MON SEP 3 2012
SCZ028-036-037-031815-
CALHOUN-ORANGEBURG-RICHLAND-
125 PM EDT MON SEP 3 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND...CALHOUN
AND ORANGEBURG COUNTIES THROUGH 215 PM EDT...
AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST
OF EASTOVER TO BROOKDALE...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BROOKDALE...EASTOVER...ORANGEBURG AND ST. MATTHEWS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY RAINFALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3340 8099 3390 8084 3393 8063 3390 8063
3389 8062 3389 8063 3386 8062 3385 8063
3384 8062 3381 8061 3345 8073
TIME...MOT...LOC 1724Z 233DEG 8KT 3381 8079 3357 8088Special weather statement, Sep 3, 4:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT MON SEP 3 2012
SCZ021-027-028-030-032115-
AIKEN-FAIRFIELD-LEXINGTON-RICHLAND-
417 PM EDT MON SEP 3 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
LEXINGTON...RICHLAND AND AIKEN COUNTIES THROUGH 515 PM EDT...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS. THIS LINE EXTENDED FROM 14 MILES
NORTH OF WINNSBORO...TO IRMO...TO 15 MILES SOUTH OF
LEESVILLE...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
IRMO...LEESVILLE...LEXINGTON...OAK GROVE...RED BANK...ST. ANDREWS AND
WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY RAINFALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS OUT ON AREA LAKES SHOULD USE EXTRA CAUTION AS THE STORMS
APPROACH.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3455 8095 3454 8088 3450 8088 3449 8090
3447 8089 3419 8092 3356 8145 3376 8164
3408 8141 3408 8139 3409 8140 3422 8134
3424 8131 3425 8133 3457 8121
TIME...MOT...LOC 2015Z 214DEG 28KT 3460 8115 3413 8123
3372 8156The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:25 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 50 min |
| Sep 3, 2:53 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 112 min |
| Sep 3, 4:44 PM EDT | Areal Flood Advisory | CAE | Lexington | 2 hr |
| Sep 3, 6:22 PM EDT | Special Weather Statement | CAE | Edgefield, Newberry, Saluda | 53 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.